Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

July 27, 2021Rich County, Utah

NWS Salt Lake City, UT issued this special weather statement at Jul 27, 2021, 4:40 PM MDT for Rich County, Utah. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2021, 4:40 PM MDT (22:40 UTC)
Expired
Jul 27, 2021, 5:30 PM MDT
In force
50 min
Issued by
NWS Salt Lake City, UT

County Rich County, UT

The radar

The Salt Lake City radar (KMTX), 121 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2021-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2021-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-313 J/kg
Mixed-layer LCL
1998 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

789 
WWUS85 KSLC 272240
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
440 PM MDT Tue Jul 27 2021
 
UTZ109-110-272330-
Bear Lake and Bear River Valley UT-Wasatch Mountains I-80 North UT-
440 PM MDT Tue Jul 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RICH COUNTY
INCLUDING BEAR LAKE UNTIL 530 PM MDT...

At 438 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Laketown...moving northeast at 20 mph.

Wind gusts in excess of 40 mph will be possible.

Locations impacted include...
Laketown, Bear Lake Idaho Portion, Garden City, Garden, Bear Lake,
Meadowville, Pickelville and Lakota.

This storm will be capable of producing winds of 40 mph or greater 
on Bear Lake. This will lead to a sudden increase in waves and very 
choppy waters which will result in hazardous boating conditions.
Boaters are urged to seek safe harbor if possible.

This includes the following highways...
 US Route 89 between mile markers 495 and 502.
 Utah Route 30 between mile markers 110 and 125.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Boaters on Bear Lake should seek safe harbor immediately until the
winds subside.

&&

LAT...LON 4179 11124 4183 11146 4200 11143 4201 11127
      4200 11118 4200 11117
TIME...MOT...LOC 2238Z 210DEG 17KT 4184 11137 

$$

Webber

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Jul 27, 3:50 PM MDT, 50 minutes earlier.

Area forecast discussion, Jul 27, 3:50 PM MDT, 50 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
350 PM MDT Tue Jul 27 2021

.SYNOPSIS...With high pressure settling just east of the area,
a monsoonal moisture surge will remain across Utah and southwest
Wyoming through the week and into the weekend. This will result in
an extended period of thunderstorms capable of heavy rain, along
with temperatures trending slightly below normal.

&&

.SHORT TERM (THROUGH 12Z Thursday)...The first day of a prolonged
CWA-wide monsoonal moisture surge is underway. The SPC sounding
climatology shows that this morning's KSLC sounding was well above
the 90th percentile for PWAT, and at 1.2" was within reach of the
all-time for the date of 1.4", indicating the moisture-rich
environment that has moved into place. Aloft, a broad 500mb ridge
has settled in to our east, setting up south to southeast flow
over the Great Basin and Central Rockies. Models show that the
aforementioned pooled moisture will remain largely unchanged for
the next several days. Consequently, showers and thunderstorms
capable of heavy rain will be a threat for the remainder of the
work week. The forecast problem of the day is thus trying to tease
out any details of upper-level forcing that would add an extra
boost of buoyancy and forcing aloft, and any trends in overall
moisture/buoyancy.

While a weak wave and associated elevated winds aloft and subtle
synoptic forcing are expected on the western periphery of the high
pressure ridge Wednesday, the ridge is so broad that this area
will be well to our west over Nevada and California. Absent this
forcing signal to try and gauge differences in convective
potential from today to tomorrow, model depictions of PWAT do
increase statewide tomorrow, and MUCAPE projections are a bit more
robust statewide. This supports the general trend of more
widespread convective initiation seen in CAMs by the early
afternoon tomorrow. Indeed, the HREF probability of exceeding
5-year Average Recurrence Interval includes a more robust area
tomorrow, indicating a broader region with the possibility of
significant rain potential. The best thunderstorm chances will
again follow the higher terrain from Brian Head to Bear Lake and
into the Uintas and southwest Wyoming, but chances to look to
extend farther west this time to include more the I-15 corridor
including the Wasatch Front. Meanwhile, far southwest Utah from
Cedar City to St George may be spared once again. The area of
greatest concern will once again be sensitive burn scars of
central/northern Utah. Have held off an a flash flood watch for
now, but will continue to monitor the potential as fresh CAM
cycles arrive.

.LONG TERM (After 12Z Thursday)...High pressure centered east of the
Rockies will be positioned in a way to provide an increase in
monsoonal moisture advection into the state Thursday through the
weekend. The ridge will move a little further east, but the bigger
impact will be the orientation. Ensembles show good agreement in it
centered from SE to NW. For Utah, that will result in moisture-rich
southerly synoptic winds. Precipitable water values over 1" are
expected through much of the state and into southwest Wyoming.

Moisture will increase Friday through the weekend with the ridge in
a similar position. The increase in moisture doesn't always come
with better chances for showers, thunderstorms, or flash flooding.
Increased clouds, cooler temperatures, and less instability could
all happen with increases in moisture, which could diminish the
aforementioned threats, but the amount of moisture could result in
flash flooding if showers and thunderstorms get going. The best
chances are expected Friday through the weekend, with the monsoonal
moisture enough for showers and thunderstorms throughout southwest
Wyoming and Utah.

Temperatures will be cooler than average Thursday through the
weekend. Highs are expected to be 5-10F cooler than average for many
places. Salt Lake City could have its first day that doesn't get
into the 90s this weekend in over a month.

Ensembles show good agreement in monsoonal moisture through the
weekend, but are also in good agreement in a drier west to southwest
flow setting up around Tuesday/Wednesday.

&&

.AVIATION...
KSLC...Predominantly VFR conditions will continue through the TAF
period, along with southerly winds. Showers and thunderstorms are
expected over nearby mountains through the early evening, and may
bring mountain obscurations as well as gusty outflow winds. There
is an outside chance that storms will move through the terminal
airspace. Southwest winds this afternoon should return to the
southeast this evening.

Rest of Utah and southwest Wyoming...Showers and thunderstorms
will continue mostly over the higher terrain this afternoon, and
may result in vicinity showers/thunderstorms at northern Utah and
southwest Wyoming TAF sites, as well as localized mountain
obscurations. Outside of those storms, VFR conditions are
expected. After a relative lull overnight, showers and
thunderstorms will re-develop by early tomorrow afternoon,
likely encompassing a larger area than today.

&&

.FIRE WEATHER...A moist airmass has now spread from south to north
through the entire state of Utah. Scattered to numerous wet
thunderstorms can be expected each day as a result, with limited
fire weather concerns. Chances are generally highest along the
higher terrain and lowest over far southwest Utah. The moisture
will keep max temperatures closer to climatological normals, or
slightly below normal in areas that receive heavier rain during
the afternoons.

A general drying and warming trend is expected by late this
weekend into early next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Van Cleave/Wilson

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 27, 6:01 AM MDT, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
601 AM MDT Tue Jul 27 2021

UTZ101>131-WYZ021-281300-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
601 AM MDT Tue Jul 27 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms capable of producing heavy rain, gusty
winds, and small hail are expected this afternoon and evening.
There is a potential for localized flash flooding, especially in
prone areas such as slot canyons, burn scars, areas of steep
terrain, and normally dry washes and streams.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A moist airmass will remain in place through the weekend. Daily
showers and thunderstorms capable of heavy rain, gusty winds and
small hail will occur each afternoon and evening across much of
the forecast area during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Local storm report, Jul 27, 12:59 PM MDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1259 PM MDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     FLASH FLOOD      1 S FRUITA              38.27N 111.25W
07/27/2021                   WAYNE              UT   PARK/FOREST SRVC

            FLOODING ACROSS ROADWAY ON THE SCENIC DRIVE, CAPITOL REEF
            NATIONAL PARK.

&&

MICHAEL.WESSLER
Local storm report, Jul 27, 1:35 PM MDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
135 PM MDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      1 S FRUITA              38.27N 111.25W
07/27/2021                   WAYNE              UT   PARK/FOREST SRVC

            UPDATED LSR TO REFLECT CLOSURE OF SCENIC DRIVE. FLOODING
            ACROSS ROADWAY ON THE SCENIC DRIVE, CAPITOL REEF NATIONAL
            PARK.

&&

MICHAEL.WESSLER
Local storm report, Jul 27, 3:21 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
321 PM MDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLASH FLOOD      FRUITA                  38.28N 111.25W
07/27/2021                   WAYNE              UT   PARK/FOREST SRVC

            FLASH FLOODING IN GRAND WASH AND ACROSS RT 24. MUDDY
            DEBRIS HEAVY FLOW ALSO REPORTED IN SULPHUR CREEK.

&&

MICHAEL.WESSLER
Local storm report, Jul 27, 3:41 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
341 PM MDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      20 W BIG WATER          37.02N 112.03W
07/26/2021                   KANE               UT   PARK/FOREST SRVC

            OFFICIALS WITH GRAND STAIRCASE ESCALANTE NATIONAL
            MONUMENT AT THE KANAB OFFICE REPORT THAT SIGNIFICANT
            DAMAGE WAS SUSTAINED ON HOUSE ROCK ROAD NEAR WIRE PASS
            DUE TO FLASH FLOODING. TIME IS ESTIMATED.

&&

DVC
Special weather statement, Jul 27, 4:40 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
440 PM MDT Tue Jul 27 2021

UTZ109-110-272330-
Bear Lake and Bear River Valley UT-Wasatch Mountains I-80 North UT-
440 PM MDT Tue Jul 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RICH COUNTY
INCLUDING BEAR LAKE UNTIL 530 PM MDT...

At 438 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Laketown...moving northeast at 20 mph.

Wind gusts in excess of 40 mph will be possible.

Locations impacted include...
Laketown, Bear Lake Idaho Portion, Garden City, Garden, Bear Lake,
Meadowville, Pickelville and Lakota.

This storm will be capable of producing winds of 40 mph or greater
on Bear Lake. This will lead to a sudden increase in waves and very
choppy waters which will result in hazardous boating conditions.
Boaters are urged to seek safe harbor if possible.

This includes the following highways...
 US Route 89 between mile markers 495 and 502.
 Utah Route 30 between mile markers 110 and 125.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Boaters on Bear Lake should seek safe harbor immediately until the
winds subside.

&&

LAT...LON 4179 11124 4183 11146 4200 11143 4201 11127
      4200 11118 4200 11117
TIME...MOT...LOC 2238Z 210DEG 17KT 4184 11137

Webber

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:39 PM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr
Jul 26, 7:08 PM MDTSpecial Weather StatementSLCSalt Lake37 min
Jul 27, 12:35 PM MDTFlash Flood Warning Considerable damage threatSLCWayne3 hr
Jul 27, 1:23 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne3 hr
Jul 27, 1:55 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield3 hr
Jul 27, 2:46 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Kane3 hr
Jul 27, 5:05 PM MDTSpecial Weather StatementSLCUinta40 min

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.